Thyroid UK
82,637 members97,666 posts

Palpitations......Whats the reason....Are they dangerous?

Hi.

I have recently started using T3 alongside my T4.

I dropped the T4 dose & started on just 5mg of T3.

After 2 weeks I moved up to 10mg of T3 while dropping my T4 dose further. For 2 weeks I was feeling the best I've felt for ages & thought I had cracked things.

However one night I had a nasty experience. It started with a sinking feeling (like that scene in trainspotting where he falls through the floor), then my heart rate shot up 40 points, my blood pressure went up 50 points & I was having palpitations. My little finger started to tingle & I had mild chest pain (like a mild burning sensation).

I stopped the T3 & felt better the next day.

I know that the above can be a symptom of overdoing T3, but I want to know the medical reasons for the situation, as detailed as possible - as I find if I know the reasons for things it helps me deal with them.

I was very scared when this happened & honestly thought I was going to have a heart attack.

Does anyone have any knowledge of this??

Thank you!!

10 Replies
oldestnewest

I understand palps etc. The same happened to me. You are taking 10mcg of T3 which is equal to around 40mcg of T4. Did you drop your T4 dose down by 50mcg (the nearest to 40mg T3 we can get).

1 like
Reply

I dropped from 175 to 150 on 5mg T3 & then to 150 when I went to 10mg t3.

I felt great on 150 T4, & 10 T3 for about 2 weeks. I felt 'normal' for the first time in years.

But the episode above really scared me. I've just started on 5mg T3 again & dropped to 100 T4 to see if that helps. But I feel like I'm starting from scratch & I'm very anxious about having another episode. So if anyone can tell me the reasons for it & point me to something that can show whether its actually harmful I would really appreciate it.

Reply

Research on the following link states that a combination on a 3:1 basis -has been found to be best so the simple way would be 75mcg and 25mcg T3.

Of course, we are all individual and have different experiences. Go to page 80 on the following link, left hand top para.

tpauk.com/images/docs/reduc...

1 like
Reply

Bob1kat,

You're dropping too much Levothyroxine. Being undermedicated can cause palpitations as well as being overmedicated. 10mcg T3 is equivalent to 30mcg Levothyroxine. Unless you were overmedicated on 175mcg reducing to 150mcg should have been sufficient.

2 likes
Reply

That's what I thought. The levo I was on should have been ok. But it was defo Hyper symptoms. My under symptoms are different.

I know I need T3, but its tough getting to the right dose, that seems to be the tricky part.

I'll continue on the 100 T4, and slowly increase my T3 up (so I'm on an equivalent total of 175), and hopefully I won't experience another of these episodes. However do you have any advice on what to do if I get the hyper symptoms again. Last time I very nearly called an ambulance & I'm scared to get into that situation again. So how do you deal with it?

Reply

Bob1kat,

Palpitations are unpleasant but not dangerous. If you were optimally dosed on 175mcg Levothyroxine you will be very undermedicated on 100mcg + 6.25mcg T3. As you had palpitations taking 6.25mcg I wouldn't suggest you raise it to 25mcg. T3 usually raised heart rate within an hour or two of ingestion but it should subside within a further hour or two. If not, skip the next T3 dose. T3 is out of the blood within 6 hours of ingestion so 6 hours is likely to be the longest palpitations last.

Can you post your recent thyroid results and ranges before you added T3?

Reply

Do you try Propranolol medicine? It helps to reduce heart palpitations.

Reply

Propranolol does help reduce palps but it can interfere with the uptake of levothyroxine but you might have to take it if palps are severe.

Reply

It can take a while before the body gets used to T3. People can have palpitations as their dose is running out and the next dose is needed, as well as when they have just taken a dose.

Stick to what you've been taking, and keep a record of when you take your dose(s) and when you start developing palpitations. Also note when they stop.

You might be able to see patterns developing for yourself - the palps may only start several hours after you've taken your dose so it could be your body asking for more. Or you might discover the palps start soon after you take your dose of T3 but then wear off after 20 minutes.

According to the MHRA Yellow Card information nobody has ever died from taking T3. You might find the sensations you get uncomfortable, but it is very unlikely they will do you any permanent harm.

3 likes
Reply

Thanks to everyone for their help with this.

Reply

You may also like...